MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE
Model Number TB-0545FCS
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/08/2022
Type of Reportable Event Malfunction
Event or Problem Description
As reported for this event by the customer, half way through a therapeutic laparoscopic myomectomy procedure when the hard fibroid tissue was being cut, the device probe tip broke off and fell into the patient.The broken piece was retrieved from the patient immediately.Another similar device was used prior to this device.The probe tip of the earlier device had also broken off and fallen in the patient.That broken piece was also immediately removed from the patient body.The procedure was completed with no further issues with a third similar device.There is no harm or adverse impact to the patient.Per the customer, the hard tissue of the fibroid contributed to the breaking of the device probes.Customer was going to emphasize to the user the proper way to use the device to prevent such events.
 
Additional Manufacturer Narrative
There are two failed devices with broken probe tips associated with this event.These devices are captured in medwatches with patient identifiers (b)(6) (tb-0535fcs) and (b)(6) (tb-0545fcs).This medwatch is for the patient identifier (b)(6) the device is discarded by the customer and will be not returned; as such, a definitive root cause of the reported complaint cannot be determined at this time.This event is under investigation.A supplemental report will be submitted upon completion of the investigation or upon receiving additional information.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.Please see the updates in sections h6 and h10.The device was not returned; therefore, the reported phenomenon or condition of the device could not be confirmed.However, it is possible to infer the cause from the results of past similar investigations.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of past investigations, it is likely that the probe broke due to contact with a surgical instrument or the non-insulated area of grasping section.Although a definitive root cause cannot be identified, the following step-by-step scenario likely caused the event: hard tissue, a metal object or a surgical instrument had been in contact with the probe during the output activation in seal & cut mode causing the scratches on the probe.The device was activated in seal &cut mode or while the grasping section was grasping tissue.This applied a force to the scratched area of the grasping section, causing this area to have cracks.A force was applied to the probe causing it to break.Or grasping section was closed without grasping anything while the device was activating in seal & cut mode (this includes after tissue resection) causing the tissue pad to wear out.Since the tissue pad was worn out, non-insulated area of the grasping section and the distal end of the probe came into contact.The output was activated in seal & cut mode in state of description stated above.Therefore, scratches (contact marks) were made on the distal end of the probe and the grasping section, indicating that they came into contact with each other.The device was activated in seal &cut mode or while the grasping section was grasping tissue.This applied a force to the scratched area of the grasping section, causing this area to have cracks.A force was applied to the probe causing it to break.This following information is included in the instructions for use (ifu): ¿do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.¿ ¿when cutting and vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm it is transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation.¿ ¿the thunderbeat instrument should be used for soft tissue.Do not activate output while grasping hard tissue such as bone or highly calcified tissue, or hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator, forceps, and others).Otherwise, it may cause the probe tip to be scratched or come into direct contact with the metal area of the grasping section as the heat generated by the friction between the hard object and the probe tip could cause wear/deforming/splitting/protruding/partial separating of the tissue pad.In turn, the probe may break before displaying an error window or generating an alarm tone.¿ ¿do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator).Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.In addition, the high-frequency (rf bipolar) current flows through the metal and generates spark discharge, which may cause burns and decrease functionalities.¿ olympus will continue to monitor the performance of this device.

Brand Name
THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16036891
Report Number9614641-2022-00847
Device Sequence Number5643949
Product Code GEI
UDI-Device Identifier04953170383519
UDI-Public04953170383519
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 03/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0545FCS
Device Lot Number1YK
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/08/2022
Supplement Date Received by Manufacturer03/14/2023
Initial Report FDA Received Date12/22/2022
Supplement Report FDA Received Date03/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale